Connecticut, 2009Hail and Damaging Winds in Connecticut, August 21, 2009
August 21, 2009 · NWS ALY · 16 events in 1 county or zone
A tropical and very unstable airmass was in place across the area. An upper level disturbance moved over the region ahead of a slow moving cold front Friday afternoon on August 21st, triggering widespread severe thunderstorms across Litchfield County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tropical and very unstable airmass was in place across the area. An upper level disturbance moved over the region ahead of a slow moving cold front Friday afternoon on August 21st, triggering widespread severe thunderstorms across Litchfield County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 21, 12:36 PM EST, 2 hours 9 minutes earlier.
Area forecast discussion, Aug 21, 12:36 PM EST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
136 PM EDT FRI AUG 21 2009
.SYNOPSIS...
A TROPICAL AIR MASS WILL BE OVER EASTERN NEW YORK AND WESTERN
NEW ENGLAND TODAY...AS A DISTURBANCE AHEAD OF A SLOW MOVING COLD
FRONT WILL FOCUS SOME STRONG TO SEVERE THUNDERSTORMS WITH VERY
HEAVY RAINFALL. OCCASIONAL SHOWERS AND THUNDERSTORMS WILL PERSIST
OVERNIGHT THROUGH SATURDAY AHEAD OF THE FRONT PRODUCING A MODERATE
TO HEAVY RAINFALL. AN UPPER LEVEL DISTURBANCE NEAR THE EASTERN
GREAT LAKES REGION WILL KEEP A CHANCE OF SHOWERS OVER UPSTATE NEW
YORK AND NEW ENGLAND ON SUNDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM...
LINE OF CONVECTION CONTINUES TO EVOLVE OVER THE WESTERN CWA WITH
SIGNS OF A QLCS UNDERWAY. LOCAL LAPS DATA REVEALS CAPES NEAR 3K
J/KG FROM THE HUDSON RIVER VALLEY...CATSKILLS AND ADJACENT WESTERN
NEW ENGLAND WITH CORRESPONDING EHI/S APPROACHING 3 M2/S2. SO WIND
POTENTIAL IS HIGH INCLUDING THE FLASH FLOOD POTENTIAL. CAN NOT RULE
OUT A TORNADO OR TWO GIVEN THE INCREASED SHEAR AND BASED ON THE
RUC13 HODOGRAPHS...LOW LEVEL SHEAR INCREASE THIS AFTERNOON.
AS OF 930 AM...12Z SOUNDINGS ARE IN WITH IMPRESSIVE PWATS IN PLACE
AS VALUES ARE >2SD ABOVE NORMAL. MODIFIED SFC PARCELS YIELDS CAPES
IN EXCESS OF 3K J/KG WITH THE 40 KNOT 0-6KM SHEAR SUPPORTS EHI/S
BETWEEN 1-3 M2/S2. UPSTREAM SFC DEWPOINTS ARE BETWEEN 75-80F AND
THIS MOISTURE TRANSPORT CONTINUE TO ADVANCE NORTHWARD. THE
COMPLICATED FACTOR IS THE EXTENSIVE CLOUD SHIELD ACROSS MOST OF NY
AND UPSTREAM INTO WESTERN HALF OF PA. PER SPC COLLABORATION...WE
EXPECT SOME BINOVC/S TO OCCUR WHICH WILL ONLY HELP DESTABILIZE THE
COLUMN FURTHER /THIS MORE LIKELY SCENARIO WOULD BE SOUTH OF THE
CAPITAL REGION/ FOR CONVECTION TO MATURE. THE POTENTIAL FOR A
TORNADO DOES EXIST BUT THE MORE IMMINENT THREAT WILL BE FROM WET
MICROBURSTS AND IMPRESSIVE RAINFALL RATES /K-INDEX NEAR 40 THIS
MORNING/ WITH THOSE HIGH PWATS IN PLACE.
TO SUPPORT SEVERE WEATHER OPS AND IMPACTS FROM HURRICANE
BILL...SPECIAL UPPER SOUNDINGS WILL OCCUR THROUGH AT LEAST
SATURDAY. GOES-E RSO REQUEST HAS BEEN APPROVED AND WILL BE IN PLACE
FROM 1326Z-0326Z.
PREVIOUS DISCUSSION...
AS OF 3 AM EDT...IT IS A BALMY MORNING ACROSS THE ALY FCST
AREA. THE REGION ENTERED A TROPICAL WARM SECTOR WITH THE PASSAGE
OF THE WARM FRONT TO THE NORTH YESTERDAY. SFC DEWPOINTS HAVE
RISEN INTO THE 60S TO L70S WITH EVEN SOME MID 70S POSSIBLE IN THE
LOWER AND MID HUDSON VALLEY BASED SFC OBS. THE NEXT 12 TO 48
HOURS LOOK TO BE ACTIVE IN TERMS OF THE SEVERE WEATHER AND RAIN
THREATS. THE FIRST PROBLEM WILL BE THE POTENTIAL SEVERE WEATHER.
A SFC WAVE...AND AN ASSOCIATED SHORT WAVE IMPULSE RIDING ALONG A
PREFRONTAL TROUGH TRIGGERED SOME STRONG TO SEVERE THUNDERSTORMS
OVER THE NIAGARA FRONTIER LAST NIGHT. THIS MORNING...SOME SCT
SHOWERS AND EMBEDDED THUNDERSTORMS HAVE MOVED INTO THE TUG HILL
REGION...AND THE WRN ADIRONDACKS AHEAD OF THE PREFRONTAL SFC
TROUGH. THE PRE-CONVECTIVE ENVIRONMENT IS LOOKING CONDUCIVE FOR A
POSSIBLE SQUALL LINE OR TWO WITH EMBEDDED QUASI LINEAR CONVECTIVE
SEGMENTS /QLCS/ LATE THIS MORNING THRU THE AFTERNOON. SBCAPE
VALUES RISE TO 1500-2000+ J/KG WITH SFC DEWPOINTS IN THE
L70S...AND APPRECIABLE SOLAR HEATING. THE BEST 0-6 KM DEEP SHEAR
IS 35-50 KTS FROM BOTH THE NAM/GFS WEST OF THE HUDSON RIVER
VALLEY. ABOVE THE BOUNDARY LAYER INTO THE HIGH TROPOSPHERE THE
FLOW IS UNIDIRECTIONAL. DCAPE VALUES RISE INTO THE 500-1000 J/KG
RANGE. THE 0-1 KM BOUNDARY LAYER BULKS SHEAR VALUES DO GET TO
20-25 KTS. THERE IS COPIOUS MOISTURE LOADED INTO THE BOUNDARY
LAYER. OUR 0600 UTC LOCAL HIRES WRF COMPOSITE REFLECTIVITY PRODUCT
SHOWS A FAIRLY CONTINUOUS BROKEN LINE OR TWO OF INTENSE CONVECTION
EVOLVING BTWN 16Z AND 03Z ACROSS THE FCST AREA.
WE HAVEN/T MENTIONED THE THREAT IN SOME TIME...BUT WITH THE
APPRECIABLE SOUTHWESTERLY BOUNDARY LAYER SHEAR...AND THETA-E RICH
AIR IN THE SFC-H850 LAYER...AND LOWERING LCL HEIGHTS TO 1-3 KFT
AGL...A SPIN UP ISOLD TORNADO WITH A QLCS IS POSSIBLE IN THE FCST
AREA. WET MICROBURSTS SHOULD DOMINATE...BUT THE CONDITIONAL
TORNADO THREAT IS THERE. HAIL SHOULD BE LESS DOMINATE WITH WET
BULB ZERO HEIGHTS EXTREMELY HIGH AT AROUND 14 KFT AGL AND VERY
WEAK MID LEVEL LAPSE RATES. OVERALL...WE AGREE WITH THE SPC DAY 1
GRAPHIC...THOUGH THE BEST THREAT FOR SEVERE WITH THE INTERSECTION
OF THE BEST SHEAR AND CAPE LOOKS TO BE ACROSS ERN NY IN THE
VICINITY OF THE HUDSON RIVER VALLEY.
PRECIPITABLE WATER VALUES ARE ANOMALOUSLY HIGH IN THE TROPICAL AIR
MASS. THE 00Z KALB SOUNDING HAD 2.2 INCHES ON IT. THE GLOBAL
ENSEMBLES SHOW THESE VALUES TO BE 2-3 STANDARD DEVIATIONS ABOVE
NORMAL. SOME HEAVY DOWNPOURS ARE LIKELY...AS THESE VALUES ARE
ROUGHLY 200% ABOVE NORMAL. WE BELIEVE THE FLASH FLOOD THREAT IS ISOLD
TODAY WITH THE HIGH FFG VALUES...AND THE VERY DRY ANTECEDENT
CONDITIONS SINCE AUG 1ST ACROSS THE VAST MAJORITY OF THE FCST
AREA. THE WIDESPREAD RAINFALL THREAT INCREASES IN THE OVERNIGHT
PERIOD THROUGH SATURDAY WITH POSSIBLE TRAINING ECHOES.
WE SHADED MAX TEMPS A LITTLE LOWER THAN THE GFSMOS VALUES TODAY
WITH HIGHS IN THE LOWER TO MID 80S IN THE VALLEYS WITH A FEW UPPER
80S DOWN NEAR KPOU...AND U70S TO L80S OVER THE HILLS AND MTNS. WE
KEPT ENHANCED WORDING FOR GUSTY WINDS AND HVY RAINFALL IN THE
GRIDS/ZONES FOR NOW.
&&
.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
FRIDAY NIGHT INTO SATURDAY...SOME MODEL UNCERTAINTY ON THE EXACT
LOCATION AND EVOLUTION OF A QUASI STATIONARY RAINBAND OVER THE
REGION DURING THE OVERNIGHT ASSOCIATED WITH THE PREFRONTAL
TROUGH...AND A SFC WAVE MOVING ALONG IT. MEANWHILE...HURRICANE
BILL CONTINUES TO CHUG INTO THE WRN ATLANTIC. NOT A CLASSIC
PREDECESSOR RAIN EVENT /PRE/ SETUP...BUT SOME OF THE KEY
INGREDIENTS ARE THERE WITH THE RIGHT ENTRANCE REGION OF THE MID
AND UPPER JET STREAK...DEEP BOUNDARY LAYER MOISTURE WITH A FAIRLY
SHARP THETA-E CONTRAST. ALSO...A CLOSED/CUTOFF LOW CONTINUES TO
REMAINS UPSTREAM WHICH CSTAR WORK HAS SHOWN TO BE PROBLEMATIC FOR HVY
RAIN SITUATIONS IN THESE SYNOPTIC ENVIRONMENTS.
THE CONSENSUS IS FOR THE BAND TO POSSIBLY ALIGN OVER THE ERN
CATSKILLS...CAPITAL REGION...HUDSON RIVER VALLEY...INTO THE
BERKSHIRES AND SRN VT. PWATS WILL CONTINUE TO RUN OVER 2
INCHES...AND THE 340K H850 THETA-E RIDGE AXIS SETS UP OVER THE AREA.
WE COORDINATED WITH LOCAL OFFICES /BOX...BTV...BGM...AND
OKX/...NESDIS AND HPC...AND WE FELT IT WAS PRUDENT TO HOLD ON A
FLASH FLOOD OR FLOOD WATCH UNTIL CONFIDENCE INCREASES FOR THE
POTENTIAL OF WIDESPREAD AREAL FLOODING. FRIDAY NIGHT THRU MOST OF
THE DAY SATURDAY IT LOOKS LIKE 1-3 INCHES OF RAINFALL FROM SHOWERS
AND SCT THUNDERSTORMS LOOKS POSSIBLE. MAX TEMPS WILL BE MAINLY IN
THE 70S WITH A FEW L80S IN THE CLOUDY AND MUGGY CONDITIONS.
SATURDAY NIGHT...IT IS INTERESTING THAT HPC FAVORS THE ECMWF AND
NAM. BOTH MODELS ACTUALLY HAVE THE CUTOFF LOW OVER THE CNTRL GREAT
LAKES REGION CAPTURING THE MOISTURE AND RETROGRADING IT WESTWARD
OF THE HUDSON RIVER VALLEY BACK OVER CNTRL NY FOR THIS TIME FRAME
MEANWHILE HURRICANE BILL MOVES EAST OF CAPE COD. MOST OF THE ALY
FCST AREA GETS CAUGHT IN A SUBSIDENCE REGION BETWEEN THE TWO
SYSTEMS. WE LOWERED THE POPS TO CHANCE VALUES SATURDAY NIGHT FOR
NOW.
THE MAIN HVY RAIN IMPACT PERIOD LOOKS LIKE IT WOULD LATE FRIDAY
NIGHT/SAT MORNING THROUGH THE DAY ON SATURDAY. WE WENT CLOSE TO
HPC/S QPF. IT YIELDS ONE TO FOUR INCHES OF RAINFALL FOR THE ENTIRE
48 HOURS THROUGH SAT NIGHT. PLEASE SEE OUR HYDRO DISCUSSION WITH
FURTHER DETAILS.
SUNDAY...THE CUTOFF/CLOSED LOW NEAR THE ERN GREAT LAKES OPENS...AS
ITS ASSOCIATED COOL POOL MOVES OVERHEAD. STEEP LAPSE RATES...AND
THE CYCLONIC VORTICITY ADVECTION WILL CONTINUE THE CHANCE OF
SHOWERS DURING THE DAY...ESPECIALLY NORTH OF THE MID HUDSON
VALLEY. HURRICANE BILL WILL BE AN EXTRATROPICAL DISTURBANCE BY THIS
TIME N/NE OF LABRADOR. HUMIDITY LEVELS WILL START TO LOWER LATE
SUNDAY.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
BY SUNDAY NIGHT...TROPICAL CYCLONE BILL WILL BE WELL NORTHEAST OF
THE REGION OVER THE CANADIAN MARITIMES AND THE DOMINANT FEATURE IN
THE WEATHER OVER OUR REGION WILL BE A 500 HPA TROF WHICH WILL BE
PROGRESSING EASTWARD FROM THE GREAT LAKES REGION. THE
GFS...EURO...AND GLOBAL GEM DIFFER SOMEWHAT ON THE LOCATION OF THIS
TROF WITH THE EURO AND GEM SOMEWHAT SLOWER THAN THE GFS. THIS TROF
WILL RESULT IN A CONTINUED CHANCE OF SHOWERS ACROSS THE REGION
SUNDAY NIGHT AND POSSIBLY LINGERING INTO MONDAY HENCE THE CHANCE TO
SLIGHT CHANCE POPS. BUT ONCE THIS SHORT WAVE PASSES HIGH PRESSURE
BUILDS INTO THE REGION FROM THE WEST WITH A PLEASANT CANADIAN AIR
MASS WITH DEWPOINTS IN THE MID TO UPPER 50S...A PLEASANT CHANGE FROM
THE SULTRY 70 DEGREE DEWPOINTS WE HAVE EXPERIENCED MORE RECENTLY.
EARLY MORNING LOWS WILL GENERALLY BE IN THE 50S...WITH SOME LOWER
60S IN THE HUDSON VALLEY...ON MONDAY AND ABOUT ANOTHER 5 DEGREES
COOLER ON TUESDAY MORNING...THEN A FEW DEGREES WARMER ON WEDNESDAY.
HIGHS WILL BE PLEASANT FOR LATE SUMMER...MID 70S OVER THE COOLER
REGIONS AND LOWER 80S FOR THE WARMER REGIONS SUCH AS THE
HUDSON...MOHAWK...AND HOUSATONIC VALLEYS. A SURFACE LOW MOVING
ACROSS SOUTHERN CANADA WILL BRING A WARM FRONT INTO THE REGION
TUESDAY NIGHT FOLLOWED BY PASSAGE OF A COLD FRONT PROBABLY ON
WEDNESDAY EVENING...THUS SLIGHT CHANCE POPS TUESDAY NIGHT AND CHANCE
POPS WEDNESDAY AND WEDNESDAY NIGHT...WITH HIGH PRESSURE BUILDING IN
TO BRING THE REGION DRY AND PLEASANT WEATHER FOR THURSDAY.
&&
.AVIATION /18Z FRIDAY THROUGH TUESDAY/...
THE LEADING LINE OF SHOWERS AND THUNDERSTORMS HAVE MOVED THROUGH
KALB AND KGFL...AND LOOKS TO MOVE THROUGH KPOU LATER THIS
AFTERNOON. SCT SHOWERS AND THUNDERSTORMS WILL DEVELOP BEHIND THIS
LINE OF CONVECTION FOR THE REST OF THE DUIRNAL PERIOD. SHOWERY
ACTIVITY WILL KEEP MVFR CONDITIONS THROUGH THE AFTERNOON AND INTO
THE OVERNIGHT.
THE HEAVY RAIN ASSOCIATED WITH STRONG SHOWERS AND THUNDERSTORMS
WILL ALLOW FOR PLENTY OF MOISTURE OVERNIGHT TO AID IN FOG
DEVELOPMENT. EXPECT IFR CONDITIONS AFTER MIDNIGHT AT KGFL AND
KALB. CONDITIONS WILL IMPROVE TO MVFR AT THESE TERMINALS IN THE
LATE MORNING...FURTHER IMPROVING TO VFR AFTER 15Z...WITH MORE
SHOWERS EXPECTED FOR SATURDAY.
OUTLOOK...
SAT...VFR...SOME LOCALIZED MVFR IN SHRA/TSRA.
SUN...VFR...CHC SCT -SHRA.
MON/TUE...VFR...NO SIG WX.
WED...VFR...CHC -SHRA/TSRA.
&&
.HYDROLOGY...
AS A VERY SLOW MOVING COLD FRONT AND A PREFRONTAL TROGH APPROACHES
FROM THE WEST ON FRIDAY...AND PWATS OVER 2 INCHES POOL INTO THE
AREA...THERE IS THE POTENTIAL FOR NUMEROUS SHOWERS AND THUNDERSTORMS
FRIDAY AFTERNOON. THUNDERSTORMS ON FRIDAY COULD CONTAIN TORRENTIAL
DOWNPOURS...WITH SOME LOCALITIES RECEIVING 1-2 INCHES OF RAINFALL
AND PERHAPS ISOLATED FLASH FLOODING. THE AREAL THREAT TODAY DUE TO
HIGH FFG VALUES AND DRY ANTECEDENT CONDITIONS IS LOW FOR
WIDESPREAD FLASH FLOODING.
ON FRIDAY NIGHT INTO SATURDAY...THE PASSAGE OF HURRICANE BILL OFF
THE EASTERN SEABOARD...LOOKS TO THE STALL THE AFOREMENTIONED FRONT
SOMEWHERE IN OUR COUNTY WARNING AREA. AN AXIS OF HEAVY RAIN WILL
PROBABLY SETUP ALONG THE FRONT AND COULD RESULT IN A GENERAL 1-4
INCHES OF RAINFALL...POSSIBLY EVEN MORE IF CONVECTION WERE TO
DEVELOP COUPLED WITH OROGRAPHIC ENHANCEMENT. IT IS DIFFICULT TO
PINPOINT EXACTLY WHERE THIS HEAVY RAINFALL AXIS WILL BE AT THIS
TIME. HOWEVER...IT HAS THE POTENTIAL TO PRODUCE SIGNIFICANT RISES
ON STREAMS...CREEKS...AND EVEN SOME MAIN STEM RIVERS. IF CONFIDENCE
GROWS HIGHER...A GENERAL FLOOD OR FLASH FLOOD WATCH MIGHT NEED TO
BE ISSUED AT A LATER TIME FOR PORTIONS OF THE HSA. THE GREATEST
THREAT PERIOD LOOKS TO BE LATE FRIDAY NIGHT INTO SUNDAY MORNING.
AS HURRICANE BILL MOVES EAST OF THE GULF OF MAINE BY SUNDAY...A
NORTHWESTERLY FLOW WILL BRING SLIGHT DRIER AND COOLER AIR INTO THE
HSA. HOWEVER...THE UPPER LEVEL TROUGH STILL HAS TO MOVE THROUGH ON
SUNDAY SO THERE STILL COULD BE SCATTERED SHOWERS AND LIGHTER
ADDITIONAL RAINFALL.
A DRY STRETCH OF SEASONABLE WEATHER IS EXPECTED EARLY NEXT WEEK
ALLOWING FLOWS TO RECEDE.
FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.
&&
AVIATION...KGSHazardous weather outlook, Aug 21, 10:04 AM EST, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1104 AM EDT FRI AUG 21 2009
CTZ001-013-MAZ001-025-NYZ039>043-047>054-058>061-063>066-082>084-
VTZ013>015-221100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-
NORTHERN WARREN-NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
1104 AM EDT FRI AUG 21 2009
...SEVERE THUNDERSTORM WATCH 726 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...MOST OF EAST CENTRAL NEW
YORK AND SOUTHERN VERMONT.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
IN ADDITION...SOME OF THE THUNDERSTORMS INTO TONIGHT MAY PRODUCE
TORRENTIAL DOWNPOURS...WITH RAINFALL RATES OF TWO INCHES OR MORE
WITHIN AN HOUR. ISOLATED FLASH FLOODING MAY OCCUR...HOWEVER AREAL
COVERAGE OF FLASH FLOODING IS NOT EXPECTED TO BE WIDESPREAD ENOUGH
TO WARRANT A FLASH FLOOD WATCH. STAY TUNED FOR CONTINUOUS UPDATES
FROM YOUR NATIONAL WEATHER SERVICE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
A MORE WIDESPREAD HEAVY RAINFALL IS POSSIBLE SATURDAY MORNING
THROUGH SATURDAY EVENING...AS A SLOW MOVING COLD FRONT STALLS OVER
THE REGION INTERACTING WITH THE DEEP MOISTURE IN PLACE. THERE IS
THE POTENTIAL FOR AN AXIS OF 1 TO 4 INCHES OF RAIN TO FALL
SOMEWHERE ACROSS EASTERN NY INTO WESTERN NEW ENGLAND. THIS COULD
RESULT IN SOME SMALL STREAM...RIVER AND AREAL FLOODING. THE EXACT
LOCATION OF THE HEAVIEST RAIN BAND STILL UNCERTAIN AT THIS TIME.
IF CONFIDENCE INCREASES FOR THE POTENTIAL FOR WIDESPREAD
FLOODING...THEN A FLOOD OR FLASH FLOOD WATCH MAY BE NEEDED FOR
PORTIONS OF THE REGION.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER HAVE BEEN ACTIVATED IN THE FOLLOWING COUNTIES...
IN CONNECTICUT...
LITCHFIELD.
IN MASSACHUSETTS...
BERKSHIRE.
IN VERMONT...
BENNINGTON...WINDHAM.
IN NEW YORK...
ALBANY...COLUMBIA...DUTCHESS...FULTON...GREENE...MONTGOMERY...
RENSSELAER...SARATOGA...SCHENECTADY...SCHOHARIE...ULSTER...WARREN...
WASHINGTON.
NYZ032-033-038-221100-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
1104 AM EDT FRI AUG 21 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF THE ADIRONDACKS.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
AREA THIS AFTERNOON INTO THE EVENING. THE MAIN SEVERE THREAT WILL
BE DAMAGING WIND GUSTS GREATER THAN OR EQUAL TO 58 MPH.
THUNDERSTORMS ARE LIKELY INCREASE IN COVERAGE FRIDAY AFTERNOON AND
EVENING ASSOCIATED WITH A DISTURBANCE AHEAD OF A COLD FRONT. THE
THUNDERSTORMS WILL MOVE FROM SOUTHWEST TO NORTHEAST AT 25 TO 35
MPH.
SOME OF THE THUNDERSTORMS TODAY INTO TONIGHT MAY PRODUCE TORRENTIAL
DOWNPOURS...WITH RAINFALL RATES OF TWO INCHES OR MORE IN AN HOUR.
ISOLATED FLASH FLOODING MAY OCCUR...HOWEVER AREAL COVERAGE OF
FLASH FLOODING IS NOT EXPECTED TO BE WIDESPREAD ENOUGH TO WARRANT
A FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
A MORE WIDESPREAD HEAVY RAINFALL IS POSSIBLE SATURDAY MORNING
THROUGH SATURDAY EVENING...AS A SLOW MOVING COLD FRONT STALLS OVER
THE REGION INTERACTING WITH THE DEEP MOISTURE IN PLACE. THERE IS
THE POTENTIAL FOR AN AXIS OF 1 TO 4 INCHES OF RAIN TO FALL
SOMEWHERE ACROSS EASTERN NY INTO WESTERN NEW ENGLAND. THIS COULD
RESULT IN SOME SMALL STREAM...RIVER AND AREAL FLOODING. THE EXACT
LOCATION OF THE HEAVIEST RAIN BAND STILL UNCERTAIN AT THIS TIME.
IF CONFIDENCE INCREASES FOR THE POTENTIAL FOR WIDESPREAD
FLOODING...THEN A FLOOD OR FLASH FLOOD WATCH MAY BE NEEDED FOR
PORTIONS OF THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OR
REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE.
FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/ALBANY
In the hours before
Local storm report, Aug 21, 1:25 PM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
225 PM EDT FRI AUG 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0223 PM FLASH FLOOD EAST GREENBUSH 42.59N 73.70W
08/21/2009 RENSSELAER NY TRAINED SPOTTER
2 INCHES OF RAIN IN 20 MINUTES
&&
KOLECILocal storm report, Aug 21, 1:57 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
257 PM EDT FRI AUG 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND DMG LIVINGSTON 42.14N 73.76W
08/21/2009 COLUMBIA NY EMERGENCY MNGR
MULTIPLE REPORTS OF TREES AND WIRES DOWN
&&
KOLECILocal storm report, Aug 21, 2:12 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
312 PM EDT FRI AUG 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM TSTM WND DMG CLIFTON PARK 42.85N 73.81W
08/21/2009 SARATOGA NY LAW ENFORCEMENT
15 TREES DOWN AND TWO HIGH TENSION TOWERS 60-80 FEET HIGH
DOWN ON VOSBURG RD AND STONE CREST DRIVE.
&&
KOLECILocal storm report, Aug 21, 2:23 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ALBANY NY
323 PM EDT FRI AUG 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM TSTM WND DMG CLIFTON PARK 42.85N 73.81W
08/21/2009 SARATOGA NY LAW ENFORCEMENT
15 TREES DOWN AND TWO HIGH TENSION TOWERS 60-80 FEET HIGH
DOWN ON VOSBURG RD AND STONE CREST DRIVE.
0100 PM TSTM WND DMG SCHENECTADY 42.80N 73.93W
08/21/2009 SCHENECTADY NY LAW ENFORCEMENT
NUMEROUS TREES AND WIRES DOWN
0110 PM TSTM WND DMG SCHENECTADY 42.80N 73.93W
08/21/2009 SCHENECTADY NY TRAINED SPOTTER
TREES AND WIRES DOWN
0115 PM TSTM WND DMG BUSKIRK 42.95N 73.43W
08/21/2009 RENSSELAER NY TRAINED SPOTTER
TREES DOWN.
0130 PM TSTM WND DMG CAMBRIDGE 43.03N 73.38W
08/21/2009 WASHINGTON NY LAW ENFORCEMENT
TREES AND WIRES DOWN
0200 PM TSTM WND DMG JEWETT 42.27N 74.30W
08/21/2009 GREENE NY EMERGENCY MNGR
TREE DOWN
0223 PM FLASH FLOOD EAST GREENBUSH 42.59N 73.70W
08/21/2009 RENSSELAER NY TRAINED SPOTTER
2 INCHES OF RAIN IN 20 MINUTES
0230 PM TSTM WND DMG LIVINGSTON 42.14N 73.76W
08/21/2009 COLUMBIA NY EMERGENCY MNGR
MULTIPLE REPORTS OF TREES AND WIRES DOWN
&&
KOLECILocal storm report, Aug 21, 2:30 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
330 PM EDT FRI AUG 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM TSTM WND DMG 5 NNW KINGSTON 42.00N 74.03W
08/21/2009 ULSTER NY EMERGENCY MNGR
TREES AND WIRES DOWN
&&
KOLECILocal storm report, Aug 21, 2:44 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
344 PM EDT FRI AUG 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG CLAVERACK 42.22N 73.72W
08/21/2009 COLUMBIA NY LAW ENFORCEMENT
MULTIPLE TREES DOWN
&&
KOLECIEvent by event
10 thunderstorm wind, 4 hail, 2 lightning. Local standard time, as filed.
Thunderstorm Wind, Litchfield
- When
- August 21, 2:45 PM EST
- Where
- Litchfield County, Kent
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.720, -73.480
Numerous trees and telephone poles were reported down in Kent due to strong thunderstorm winds.
Thunderstorm Wind, Litchfield
- When
- August 21, 3:00 PM EST
- Where
- Litchfield County, 0.52 mi E of Washington Depot
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.630, -73.310
Numerous trees were reported down in Washington due to strong thunderstorm winds.
Lightning, Litchfield
- When
- August 21, 3:00 PM EST
- Where
- Litchfield County, 1.59 mi W of Litchfield
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 41.751, -73.211
A house on Milton Road in Litchfield was struck by lightning.
Thunderstorm Wind, Litchfield
- When
- August 21, 3:10 PM EST
- Where
- Litchfield County, 0.61 mi W of Torringford
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 41.821, -73.092
A tree fell on wires and caught fire on Torringford West Street near Dibble Street in Torrington due to strong thunderstorm winds.
Hail, Litchfield
- When
- August 21, 3:15 PM EST to 3:20 PM EST
- Where
- Litchfield County, Morris
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.680, -73.200
Measured quarter size hail was reported in Morris during a thunderstorm.
Hail, Litchfield
- When
- August 21, 3:15 PM EST to 3:20 PM EST
- Where
- Litchfield County, 1.24 mi NE of West Torrington
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.830, -73.130
Penny size hail was reported in Torrington during a thunderstorm.
Thunderstorm Wind, Litchfield
- When
- August 21, 3:20 PM EST
- Where
- Litchfield County, 2.14 mi WSW of Campville to 2.09 mi WSW of Campville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.713, -73.155
Numerous trees were reported down in Litchfield due to strong thunderstorm winds.
Thunderstorm Wind, Litchfield
- When
- August 21, 3:20 PM EST
- Where
- Litchfield County, 1.23 mi NNW of Morris
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.696, -73.210
Numerous trees were reported down in Morris due to strong thunderstorm winds. The southbound lane of Route 61, South Street, was closed due to numerous downed trees and branches. East Shore Road was closed due to downed trees. Motorists were reported stranded and rescued by state police on Alaine White Road near East Shore Road.
Thunderstorm Wind, Litchfield
- When
- August 21, 3:20 PM EST
- Where
- Litchfield County, 0.69 mi N of Winsted
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.930, -73.070
Trees were reported down in Winsted due to strong thunderstorm winds.
Thunderstorm Wind, Litchfield
- When
- August 21, 3:30 PM EST
- Where
- Litchfield County, 1.24 mi NE of West Torrington
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.830, -73.130
Numerous trees were reported down in Torrington due to strong thunderstorm winds.
Lightning, Litchfield
- When
- August 21, 3:30 PM EST
- Where
- Litchfield County, 1.33 mi NNW of Bethlehem
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 41.647, -73.212
A house was struck by lightning on Munger Lane in Bethlehem, near the Morris line.
Thunderstorm Wind, Litchfield
- When
- August 21, 3:37 PM EST
- Where
- Litchfield County, 0.86 mi NE of Northfield
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.690, -73.110
Trees and wires were reported down on a road in Northfield due to strong thunderstorm winds.
Hail, Litchfield
- When
- August 21, 3:38 PM EST to 3:43 PM EST
- Where
- Litchfield County, 0.52 mi E of Harwinton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.770, -73.060
Measured quarter size hail was reported in Harwinton during a thunderstorm.
Thunderstorm Wind, Litchfield
- When
- August 21, 3:38 PM EST to 3:43 PM EST
- Where
- Litchfield County, 1.49 mi SSW of Harwinton to 2.73 mi ESE of Harwinton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 41.751, -73.084
Nearly half of the roads in Harwinton were closed due to downed trees from strong thunderstorm winds. Trees were down on Route 72 and Route 222. Downed trees blocked the entrance to the town garage, Harwinton Street Department, on Locust Road. Motorists were reported stranded and rescued by state police on Burlington Road and Hill Road. A tree was reported down on a house on Swimming Hole Road.
Thunderstorm Wind, Litchfield
- When
- August 21, 3:40 PM EST
- Where
- Litchfield County, 1.94 mi E of Bantam to 1.93 mi N of East Morris
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.721, -73.192
Trees were reported down at State Route 63 and County Road, Route 61, in Litchfield due to strong thunderstorm winds. Numerous trees and powerlines were reported down on Whites Wood Road and tree damage was reported on Webster Road. Also, Richards Road and East Chestnut Hill Road were closed.
Hail, Litchfield
- When
- August 21, 3:45 PM EST to 3:50 PM EST
- Where
- Litchfield County, Morris
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.680, -73.200
Quarter size hail was reported in Morris during a thunderstorm.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, August 21, 20091 injured · $503,000 · 54 kt wind · 6 events
- Damaging Winds and Lightning Strikes in New Jersey, August 21, 20094 injured · $110,000 · 52 kt wind · 6 events
- Flash Flood and Heavy Rain in Vermont, August 21, 2009$450,000 · 3 events
- Damaging Winds and Lightning Strike in Arizona, August 21, 2009$95,000 · 60 kt wind · 3 events
- Damaging Winds in Massachusetts, August 21, 2009$61,000 · 50 kt wind · 7 events
- Flash Flooding in New Hampshire, August 21, 2009$70,000 · 2 events
- Damaging Winds in Connecticut, August 21, 2009$55,000 · 50 kt wind · 5 events
- Flash Flooding in Virginia, August 21 to 22, 2009$36,000 · 13 events
- Damaging Winds in Pennsylvania, August 21, 2009$50,000 · 65 kt wind · 5 events
- Tornado and Hail in Maine, August 21, 2009EF1 · 14 events
- Damaging Winds and Lightning Strike in New York, August 21, 2009$38,000 · 61 kt wind · 10 events
- Hail and Damaging Winds in New York, August 21, 2009$32,000 · 1.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188518, 188520, 189072, 189082, 188516, 188517, 188526, 188562, 188563, 188564, 189062, 188566, 188521, 188584, 188588, 188522.